Alert archive / Arizona / Areal Flood Advisories in 2021

Areal Flood Advisory 113, NWS Tucson, AZ

August 2, 2021Pima County, Arizona

NWS Tucson, AZ issued this areal flood advisory at Aug 2, 2021, 6:24 PM MST for Pima County, Arizona. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Aug 2, 2021, 6:24 PM MST (01:24 UTC)
Expired
Aug 2, 2021, 8:30 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 17 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.4 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2632 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

700 
WGUS85 KTWC 030124
FLSTWC

Flood Advisory
National Weather Service Tucson AZ
624 PM MST Mon Aug 2 2021

AZC019-030330-
/O.NEW.KTWC.FA.Y.0113.210803T0124Z-210803T0330Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
624 PM MST Mon Aug 2 2021

The National Weather Service in Tucson has issued a

* Urban and Small Stream Flood Advisory for...
  East Central Pima County in southeastern Arizona...

* Until 830 PM MST.

* At 624 PM MST, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause urban and small stream flooding. 
  Between 0.5 and 1 inch of rain has fallen.

* Some locations that will experience flooding include...
  Vail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3208 11069 3212 11058 3208 11055 3195 11052
      3195 11070

$$

GZ

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this areal flood advisory went out at Aug 2, 2:18 PM MST, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 2, 2:18 PM MST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
218 PM MST Mon Aug 2 2021

.SYNOPSIS...The overall trend in thunderstorm coverage will be
less for most of this week and focused south and east of Tucson.
High temperatures will trend up with excessive heat expected across
the lower deserts west of Tucson on Tuesday and Wednesday. The
coverage in daily thunderstorms will increase no Friday into the
weekend. Cooler temperatures will accompany this upswing in
thunderstorm activity.

&&

.DISCUSSION...The main change in the forecast will be the warming
trend in highs for Tuesday and Wednesday. The latest NBM and GFS
associated MOS were trending warmer for high temperatures both days.
The heat risk guidance showed excessive heat concerns for the
deserts of central and western Pima county as well as Pinal. In
light of this new guidance, will post an Excessive Heat Warning in
these areas for Tuesday and Wednesday. Otherwise, daily thunderstorm
activity will remain somewhat limited through at least Thursday.
Thereafter, ensembles favored an upswing in thunderstorm activity
Friday into the weekend. Cooler temperatures will also follow suit
with the upswing in daily thunderstorm activity.

&&

.AVIATION...Valid through 04/00Z.
FEW clouds west of KTUS and SCT to locally BKN clouds from KTUS
eastward around 12k-15k ft MSL. Isolated SHRA/TSRA this afternoon,
mainly east of KTUS. Brief MVFR conditions will be possible within
+TSRA. Clearing overnight, then SHRA/TSRA redevelop northeast to
southeast of KTUS Tuesday afternoon. Outside of TSRA outflows, SFC
wind will generally remain less than 12 kts through the period.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms
are expected throughout the week, with a downward trend in storm
activity today through Wednesday when storm chances will mainly be
east of Tucson. An upswing in thunderstorm activity is expected
going into this weekend. Any thunderstorms that develop will be
capable of producing strong, gusty and erratic winds along with
locally heavy rainfall. RH values will remain well above critical
thresholds the next 7 days. 20-foot winds will generally be less
than 15 mph when not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
     Excessive Heat Warning from 10 AM Tuesday to 8 PM MST Wednesday
     for AZZ501-502-505.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 2, 2:43 PM MST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Tucson AZ
243 PM MST Mon Aug 2 2021

AZZ507-508-513-022230-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
243 PM MST Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
330 PM MST...

At 242 PM MST, Doppler radar was tracking a strong thunderstorm near
Dragoon and I-10, or 14 miles northeast of Benson, moving southeast
at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dragoon, Pearce-Sunsites and Texas Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3206 11021 3214 11002 3193 10987 3183 11011
TIME...MOT...LOC 2142Z 336DEG 8KT 3204 11009

Meyer
Special weather statement, Aug 2, 4:04 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
404 PM MST Mon Aug 2 2021

AZZ509>511-030000-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
404 PM MST Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
500 PM MST...

At 404 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles east of San Carlos, or 26 miles east of Globe, moving south at
20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bylas, Calva and San Carlos Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3320 10985 3303 11037 3319 11044 3320 11040
      3328 11046 3338 11044 3340 11040 3340 11037
      3343 11032 3344 11020 3346 11017 3346 11000
TIME...MOT...LOC 2304Z 346DEG 16KT 3336 11030

Meyer
Special weather statement, Aug 2, 4:47 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
447 PM MST Mon Aug 2 2021

AZZ508-509-030030-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-
447 PM MST Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM...
NORTHEASTERN COCHISE AND SOUTHEASTERN GREENLEE COUNTIES UNTIL 530 PM
MST...

At 447 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Bowie, or 21 miles southwest of Virden, moving
southeast at 15 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
San Simon.

LAT...LON 3223 10935 3270 10949 3281 10924 3260 10905
      3230 10905
TIME...MOT...LOC 2347Z 329DEG 13KT 3257 10934

AH
Special weather statement, Aug 2, 5:15 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
515 PM MST Mon Aug 2 2021

AZZ503-513-030045-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
515 PM MST Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 545 PM MST...

At 513 PM MST, Doppler radar was tracking a strong thunderstorm over
Parker Canyon Lake, or 14 miles southwest of Sierra Vista, moving
south at 10 mph. Another strong storm was noted just over the border
in Santa Cruz county near Lochiel.

Half inch hail and winds in excess of 45 mph will be possible with
these storms.

Locations impacted include...
Parker Canyon Lake and Lochiel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with theses storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3145 11067 3148 11040 3133 11030 3133 11068
      3134 11069
TIME...MOT...LOC 0013Z 341DEG 7KT 3142 11045

Meyer
Special weather statement, Aug 2, 5:33 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Tucson AZ
533 PM MST Mon Aug 2 2021

AZZ506-509-511-030115-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
533 PM MST Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM AND EAST
CENTRAL PINAL COUNTIES UNTIL 615 PM MST...

At 532 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Aravaipa Canyon Wilderness, or 8 miles north of
Mammoth, moving south at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mammoth, Dudleyville and Aravaipa Canyon Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3288 11074 3294 11054 3273 11035 3265 11066
TIME...MOT...LOC 0032Z 339DEG 11KT 3285 11062

Meyer
Special weather statement, Aug 2, 5:48 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Tucson AZ
548 PM MST Mon Aug 2 2021

AZZ504-514-030130-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
548 PM MST Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
630 PM MST...

At 547 PM MST, Doppler radar was tracking a strong thunderstorm over
Tanque Verde, or 9 miles northeast of Davis-Monthan Air Force Base,
moving southwest at 5 mph.

Wind gusts up to 50 mph and pea sized hail will be possible with
this storm.

Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Tanque Verde, Saguaro National
Park East, Catalina Foothills and Seven Falls.

LAT...LON 3234 11076 3225 11056 3206 11067 3222 11092
TIME...MOT...LOC 0047Z 028DEG 5KT 3225 11074

AH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:15 PM MSTSpecial Weather StatementTWCSanta Cruz30 min
Aug 2, 5:19 PM MSTDust Storm AdvisoryTWCCochise41 min
Aug 2, 5:33 PM MSTSpecial Weather StatementTWC42 min
Aug 2, 5:48 PM MSTSpecial Weather StatementTWC42 min
Aug 2, 5:51 PM MSTAreal Flood AdvisoryTWCPima114 min
Aug 2, 5:58 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 2, 6:26 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr
Aug 2, 6:31 PM MSTSpecial Weather StatementTWC59 min
Aug 2, 6:37 PM MSTSevere Thunderstorm WarningTWCPima38 min
Aug 2, 6:55 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 2, 7:06 PM MSTAreal Flood AdvisoryTWCPinal114 min
Aug 2, 7:06 PM MSTSpecial Weather StatementTWCCochise39 min
Aug 2, 7:15 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Aug 2, 7:25 PM MSTSpecial Weather StatementTWC50 min
Aug 2, 7:31 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 2, 8:13 PM MSTSevere Thunderstorm WarningTWCPima33 min
Aug 2, 8:14 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr

Nearby

Areal Flood Advisories in Arizona, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.